Site Accessibility Statement
Wilfrid Laurier University Leaf
July 25, 2014
 
 
Canadian Excellence


Dr. John Bean - Keynote Speaker

Annual Teaching Day 2008



Integrating Writing into the Classroom: Opportunities and Challenges for Teaching and Learning
Wednesday, August 27, 2008

Educational Development is pleased to announce the theme of this year's annual teaching day -- Integrating Writing into the Classroom: Opportunities and Challenges for Teaching and Learning.

To further our understanding about integrating writing into our teaching (regardless of setting), we have invited Dr. John Bean of Seattle University – an internationally renowned author, speaker and expert on writing – to join us as our keynote speaker. He will be promoting two broad themes of Writing to Learn and Writing Across/Within the Disciplines. His talk will frame the remainder of the day's events which includes three sets of concurrent sessions, lunch and a closing wine and cheese reception (watch for more details to come).

This year's event has the following goals:

  • spotlight writing as a tool to promote learning within and beyond the classroom (e.g., online/hybrid/face to-face) regardless of discipline 
  • showcase writing innovations and research at Laurier and beyond
  • provide a forum to share ideas that can be translated to individual practice
  • strengthen and reinforce new and evolving writing traditions at Laurier  

About the Keynote Speaker: Dr. John C. Bean

Dr. John C. Bean is a professor of English at Seattle University, where he holds the title of Consulting Professor of Writing and Assessment. He has an undergraduate degree from Stanford (1965) and a PhD from the University of Washington (1972). He is the author of Engaging Ideas: The Professor's Guide to Writing, Critical Thinking, and Active Learning in the Classroom (Jossey-Bass, 1996), which has been translated into both Dutch and Chinese. He is also the co-author of three textbooks -- Writing Arguments, The Allyn and Bacon Guide to Writing and Reading Rhetorically. He has published numerous articles on writing and writing-across-the-curriculum as well as on literary subjects including Shakespeare and Spenser.

In 2001, he presented a keynote address at the first annual conference of the European Association of Teachers of Academic Writing at the University of Groningen in the Netherlands. Since 2003, he has researched and written on the development of institutional assessment strategies that promote productive faculty conversations about teaching and learning. He is particularly interested in pedagogical strategies for accelerating students' growth in critical inquiry and argument and in teaching undergraduate research. His most recent research area is quantitative literacy, especially the use of writing assignments that ask students to think critically about numbers.

Keynote Address

From Novice to Expert: Using Problem-Based Writing Assignments to Accelerate Students’ Growth as Disciplinary Thinkers and Writers

The purpose of this interactive lecture/workshop is to survey strategies for accelerating students’ growth as disciplinary thinkers and writers. To learn to write in a major field is to learn how to "think like a disciplinary professional," that is, to think like an historian, psychologist, chemist, sociologist, anthropologist, etc. Novices must learn how a discipline poses problems and conducts inquiry—how its experts ask questions, form hypotheses, analyze evidence, examine alternative solutions and make arguments. In this lecture/workshop, we will look at how instructors can design and sequence problem-based writing assignments aimed at teaching students to think within the discipline. We’ll consider many options for writing assignments, including the surprising value of informal or short assignments that are easy and quick to grade. The presentation will be grounded in general theories of critical thinking and of students’ stages of development from novice to expert. Throughout, I hope to show how the design and sequencing of writing assignments—both within an individual course and within the major curriculum--can deepen students’ engagement with course material while accelerating their growth as professionals-in-training.




Time
Event
8:30 - 9:00 a.m.

Check-in and Refreshments
Bricker Academic Building (BAB), 2nd floor foyer

9:00 - 9:15 a.m.

Greetings and Welcome
Dr. Leo Groake, Acting VP: Academic
Sandy Hughes, Director: Teaching Support Services

9:15 - 10:45 a.m.

Introduction, Keynote Address and Question Period:
Dr. John C. Bean, Seattle University

10:45 - 11:00 a.m.

Refreshment Break - BAB, 2nd floor

11:00 a.m. - 12 noon

Concurrent Session I (25- and 60-minute sessions)

Session AA NSSE Pilot Intervention Project: Integrating Information Literacy, Research and Writing into the Curriculum

Session B - Working Up to a Critical Article Review in First Year Classes

Session CTurning Classroom Outcomes into Incentives to Write

Session D - Good Writing is Rewriting--Peer Editing and Review of Term Paper Drafts

Session EWriting as Discovery: Using Approximations of Research Activity to Engage Students in Active Learning

12:00 - 1:00 p.m.

Lunch - Science Building Courtyard

1:00 - 2:30 p.m.

Concurrent Session II (25- and 60-minute sessions)

Session A - Cultural Differences in Academic Writing

Session BSupplemental Writing Instruction Across the Disciplines with Writing Help Online (WHO)

Session C - Active Learning: Writing in the Community

Session DHuron University College/University of Western Ontario Writing Project: Writing Through the Curriculum

2:30 - 2:45 p.m.

Refreshment Break - BAB, 1st and 2nd floors

2:45 - 3:45 p.m.

Concurrent Session III (25- and 60-minute sessions)

Session AWriting to Learn: Mixed Assignments and Structural Coherence in the Classroom

Session BWriting and Assessment: Does the Mode affect the Message?

Session CWriting Stories for Others: Motivation and Confidence Assured!

Session DA Vocabulary for Writing In and Across the Disciplines

3:45 - 4:45 p.m.

Wine and Cheese Reception - Science Building Courtyard